A Caltech Library Service

Solution of the Local Mass Problem in General Relativity

Choquet-Bruhat, Yvonne and Marsden, Jerrold E. (1976) Solution of the Local Mass Problem in General Relativity. Communications in Mathematical Physics, 51 (3). pp. 283-296. ISSN 0010-3616.

[img] PDF - Published Version
Restricted to Repository administrators only
See Usage Policy.


Use this Persistent URL to link to this item:


The local mass problem is solved. That is, in suitable function spaces, it is shown that for any vacuum space-time near flat space, its mass m is strictly positive. The relationship to other work in the field and some discussion of the global problem is given. Our proof is, in effect, a version of critical point analysis in infinite dimensions, but detailed L^p and Sobolev-type estimates are needed for the precise proof, as well as careful attention to the coordinate invariance group. For the latter, we prove a suitable slice theorem based on the use of harmonic coordinates.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© Springer-Verlag 1976. Received: 3 December 1975. Communicated by J. Ehlers. Partially supported by the University of Toronto, Universite de Paris VI and NSF Grant MPS-75-05576. We wish to thank J. Arms, A. Fischer, R. Sachs, A. Taub, A. Tromba and A. Weinstein for several useful remarks.
Funding AgencyGrant Number
University of TorontoUNSPECIFIED
Universite de Paris VIUNSPECIFIED
Record Number:CaltechAUTHORS:20100730-082059316
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:19222
Deposited By: Ruth Sustaita
Deposited On:30 Jul 2010 16:50
Last Modified:26 Dec 2012 12:16

Repository Staff Only: item control page